Fentanyl intoxication caused by abuse of transdermal fentanyl

J Emerg Med. 2011 Jan;40(1):37-40. doi: 10.1016/j.jemermed.2007.10.075. Epub 2008 May 2.

Abstract

Fentanyl has an analgesic effect 100 times greater than that of morphine; therefore, transdermal administration of fentanyl has been widely used to control pain. Due to misconceptions regarding the proper use of fentanyl, its simple method of administration, and the absence of regulatory rules regarding its use, both medical providers and non-medical providers have abused fentanyl. We report on three cases of fentanyl intoxication and suggest solutions to prevent its abuse in the future. Three patients were intoxicated by transdermal fentanyl, which resulted in respiratory depression. Two of these cases were attributed to non-medical use of the drug and the other occurred while using fentanyl as directed by medical personnel. Physicians should use transdermal fentanyl only to control chronic pain, and rules should be established to prevent abuse of fentanyl that occurs due to its ease of use and the absence of any established policy regarding the prescription and disposal of this drug.

MeSH terms

  • Administration, Cutaneous
  • Aged
  • Analgesics, Opioid / administration & dosage*
  • Analgesics, Opioid / toxicity*
  • Female
  • Fentanyl / administration & dosage*
  • Fentanyl / toxicity*
  • Humans
  • Male
  • Middle Aged
  • Substance-Related Disorders

Substances

  • Analgesics, Opioid
  • Fentanyl